Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 177, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 20, 2002, 4:45 PM EDT for Darke County, Mercer County, Ohio. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 4:45 PM EDT (20:45 UTC)
- Expired
- Sep 20, 2002, 5:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Darke County, OH, Mercer County, OH
The radar
The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 4:50 PM EDT | Thunderstorm Wind 51 M | Union City, OH | A 30-foot high wall on a livestock building collapsed on the outskirts of town. |
| Sep 20, 4:55 PM EDT | Thunderstorm Wind 50 E | Countywide, OH | Several trees were downed across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:35 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
069 WUUS51 KILN 202045 SVRILN OHC037-107-202130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 444 PM EDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN OHIO... DARKE COUNTY IN OHIO... * UNTIL 530 PM EDT... * AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF UNION CITY TO 14 MILES SOUTHWEST OF UNION CITY....OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF WINCHESTER TO 11 MILES SOUTH OF WINCHESTER...MOVING NORTHEAST AT 60 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... .. CELINA... COLDWATER... FORT RECOVERY... GREENVILLE... ST. HENRY... UNION CITY... VERSAILLES... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ AR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 20, 3:15 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 315 PM EDT THU SEP 19 2002 UPR LVL TROF TO PIVOT ACRS ARE TONIGHT WITH REGION IN RRQ OF 100 KNOT 300 MB JET. THIS RESULTING IN NICE AREA OF UPR LVL DIVERGENCE CENTERED ACRS FA AT 06Z. THIS COUPLED WITH GOOD AREA OF LLVL CONVERGENCE OUT AHEAD OF FRONT. RADAR PIX SHWG TSTMS DVLPG ACRS FA THIS AFTERNOON WITH MORE ORGANIZED LINE OF CONVECTION BACK ACRS CNTRL INDIANA. PCPN SHOULD CONT TO BECOME MORE WIDESPREAD ACRS FA AS WE HEAD INTO TONIGHT AND WL GO WITH 100 POPS ACROSS THE BOARD. BEST CHANCE FOR SVR LOOKS TO BE ACRS WRN PORTIONS OF FA THRU THIS EVNG. FCST SNDGS INCTG LLVL FLOW BCMG MORE UNIDIRECTINAL TWD 00Z BUT STILL SOME LLVL SPEED SHEAR PRESENT INTO THIS EVNG SO THREAT FOR ORGANIZED CONVECTION WILL CONTINUE AS LINE ACRS CNTRL IND MOVES INTO WRN PORTIONS OF FA. GOOD NVA OVERSPREADS AREA THRU THE DAY ON SAT. WITH DRIER AIR MOVING IN ...WL DROP PCPN FM THE W ON SUN AND JUST HANG ON TO A LOW CHC ERLY IN THE E. ANOTHER S/W ROTATING DOWN ACRS GRT LAKES ON SUN. MSTR FAIRLY LIMITED BUT AVN TRENDING A LITTLE MORE WET AND WITH SOME LIFT ACRS AREA...WL INDCT A LOW CHC POP ACRS THE N FOR SUN AFTN. CHC MAY LINGER INTO ERLY SUN NGT ACRS THE NE BUT WL ONLY KEEP IT IN ONE PD FOR NOW. NW LLVL FLOW WL PERSIST ACRS AREA BEHIND FNT THRU THE WEEKEND WITH WEAK CAA. LLVL THICKNESS SUPPORTING HIGHS NEAR OR JUST BELOW GUID VALUES FOR HIGHS SO WILL TREND TEMP FCST THAT WAY. .ILN...NONE. LOTT
In the hours before
Special weather statement, Sep 20, 1:09 PM EDT, 3 hours 36 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-202300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 109 PM EDT FRI SEP 20 2002 THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL PUSH EAST ACROSS THE REGION OVERNIGHT. WARM AND HUMID CONDITIONS AHEAD OF THIS FRONT WILL PROVIDE MODERATE INSTABILITY. A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA IN ADVANCE OF THE FRONT. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. HOWEVER...THE THREAT ALSO EXISTS FOR ISOLATED TORNADOES...MAINLY TO THE WEST OF INTERSTATE 75. THE BEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 5 PM AND 9 PM IN EASTERN INDIANA AND WESTERN OHIO AND BETWEEN 9 PM AND MIDNIGHT IN CENTRAL OHIO AND NORTHEAST KENTUCKY. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:34 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Warren | 41 min |
| Sep 20, 5:06 PM EDT | Severe Thunderstorm Warning | ILN | Greene | 24 min |
| Sep 20, 5:14 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Shelby | 61 min |
| Sep 20, 5:18 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Madison | 57 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.